Risks of combining immunotherapy with targeted therapy, radiation highlighted
medwireNews: Adding immune checkpoint inhibitors to targeted therapy or radiotherapy can worsen some of the toxic effects associated with these treatment modalities, indicate two reports published in JAMA Oncology.
“Although the combination of immune-oncology […] agents with molecularly targeted agents or radiotherapy offers the potential for synergistic antitumor immune responses, a valid concern is the increased risk of immune-mediated toxic effects,” explain Timothy Yap (The University of Texas MD Anderson Cancer Center, Houston, USA) and co-authors of an accompanying commentary.
These studies “stress the need to evaluate immunotherapy-induced organ-specific toxic effects with carefully designed prospective trials, which incorporate appropriate correlative studies” they add.
“Such translational trials will enable us to optimize the development of checkpoint inhibitor-based regimens by improving our understanding of the underlying mechanisms of toxic effects and clinical risks associated with such combinations.”
The first study used data from the US Food and Drug Administration Adverse Event Reporting System – a registry of adverse events reported via the MedWatch program by healthcare professionals, pharmaceutical firms, or the general public – to analyze the effect of immunotherapy on interstitial pneumonitis secondary to epidermal growth factor receptor–tyrosine kinase inhibitor (EGFR–TKI) treatment.
Of 20,156 cases of non-small-cell lung cancer (NSCLC) registered between 2015 and 2017, 5777 individuals received an EGFR–TKI (afatinib, gefitinib, erlotinib, or osimertinib), 5178 were treated with the anti-PD-1 agent nivolumab, while 70 received both.
Interstitial pneumonitis occurred in 4.6% of patients treated with an EGFR–TKI, 6.4% of nivolumab-treated participants, and 25.7% of those given both agents.
And multivariate analysis showed that receipt of an EGFR–TKI plus nivolumab was associated with a 5.09-fold increased risk for interstitial pneumonitis, while EGFR–TKIs alone were associated with a 1.22-fold higher risk.
Noting that interstitial pneumonitis is “one of the most serious” toxicities of EGFR–TKI therapy, Yasuo Oshima (The University of Tokyo, Japan) and co-workers say that “careful consideration should be given to the possibility of an increased risk of [interstitial pneumonitis] when EGFR-TKI is administered in combination with nivolumab, including both concomitant and sequential use, and careful monitoring for [interstitial pneumonitis] is recommended.”
They caution, however, that “the results warrant further confirmation.”
The second study – by Ayal Aizer (Brigham and Women’s Hospital, Boston, Massachusetts, USA) and colleagues – investigated the association between immune checkpoint inhibition and symptomatic radiation necrosis following stereotactic radiotherapy for newly diagnosed brain metastases in 480 patients with melanoma, NSCLC, or renal cell carcinoma treated at a US institution between 2001 and 2015.
Twenty-three of 115 patients who received ipilimumab, nivolumab, or pembrolizumab developed symptomatic radiation necrosis, as did 25 of 365 patients who did not receive immunotherapy.
After adjusting for tumor histology, receipt of immunotherapy was associated with a significantly increased risk for symptomatic radiation necrosis, with a hazard ratio (HR) of 2.56. Aizer and colleagues report that the association was “especially strong” in melanoma patients (HR=4.02).
“Given the strong association between immunotherapy and symptomatic radiation necrosis that we observed, utilization of immunotherapy as monotherapy for treatment of brain metastases has appeal,” they write. “However, intracranial response rates to immune-checkpoint monotherapy in patients with brain metastases are generally low.”
The team continues: “Prospective studies are needed to better characterize the risks and benefits of combining brain-directed stereotactic radiation with immunotherapy in this population.”
medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group